An outbreak of meningitis has led the Centers for Disease Control and Prevention to stress that identifying potentially affected individuals quickly could mean the difference between life and death.
At issue is a threat posed by a series of steroid injections provided by a pharmacy in Massachusetts called New England Compounding Center. These steroids are typically given to patients who suffer from lower back pain and opt for an injection rather than subject themselves to the apparent dangers of an oral medication. Because oral medications can disperse throughout the entire body, many patients and doctors worry about things like osteoporosis and immune suppression.
Because of this danger, a steroid injection directly into the spine might seem like an appealing alternative. However, the fact that the steroid is administered directly into the spinal canal is exactly why the potential for infection is so great in this instance. These particular steroids from New England Compounding are in fact contaminated with a fungus known as Aspergillus, and the locality of the injection means that the fungus can wreak havoc on a person’s body.
Meningitis incurred because of this fungus has been reported in seven states at this time, and at least five people have died due to complications stemming from the illness. Symptoms typically set in about one week to one month after the injection is given, and those symptoms include things like fever, nausea, and a headache. However, stroke-like symptoms are also a distinct possibility, which is why the CDC urges all those who received one of these injections after July of this year to be particularly concerned about light sensitivity, neck stiffness, weakness, or slurred speech. The onset of any of these things should prompt a person to contact a medical professional as soon as possible.
The steroid responsible for the illnesses has been recalled from the 23 states in which it was available, and New England Compounding has closed its doors for the time being. This company and others like it are often used to mix drugs when a drug shortage occurs. Unfortunately, compounding companies are not under the same strict regulations as other drug manufacturers, and so it’s possible that lapses in safety would go unnoticed.
Fungus has been uncovered in at least one vial of the company’s stock of steroid injections. Consumers need to understand the risks posed by these steroids and get help if they think they could be adversely affected. It’s not known how the medication became tainted with fungus, but whatever the case, it has had a marked impact on consumer safety.